Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 403, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 14, 2017, 7:39 PM MDT for Harding County, Quay County, San Miguel County, New Mexico. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2017, 7:39 PM MDT (01:39 UTC)
- Expired
- Aug 14, 2017, 8:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harding County, NM, Quay County, NM, San Miguel County, NM
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 7:56 PM MDT | HAIL 1.25 | 7 W Nara Visa, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1592 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
747
WUUS55 KABQ 150139
SVRABQ
NMC021-037-047-150230-
/O.NEW.KABQ.SV.W.0403.170815T0139Z-170815T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
739 PM MDT MON AUG 14 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
East central San Miguel County in northeastern New Mexico...
Southeastern Harding County in northeastern New Mexico...
Northeastern Quay County in east central New Mexico...
* Until 830 PM MDT.
* At 738 PM MDT, severe thunderstorms were located along a line
extending from near Nara Visa to 12 miles northwest of Ute Lake
State Park, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Logan, Nara Visa and Ute Lake State Park.
This includes Interstate 40 between Mile Markers 342 and 351.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3510 10351 3553 10382 3574 10310 3574 10304
3525 10304
TIME...MOT...LOC 0138Z 301DEG 26KT 3566 10303 3549 10365
HAIL...1.00IN
WIND...60MPH
$$
342 follow-up statements
607
WWUS55 KABQ 150158
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
758 PM MDT MON AUG 14 2017
NMC047-150208-
/O.CAN.KABQ.SV.W.0403.000000T0000Z-170815T0230Z/
San Miguel-
758 PM MDT MON AUG 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN MIGUEL COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore the warning has been cancelled.
LAT...LON 3510 10351 3553 10369 3568 10304 3525 10304
TIME...MOT...LOC 0158Z 301DEG 26KT 3559 10288 3542 10350
$$
NMC021-037-150230-
/O.CON.KABQ.SV.W.0403.000000T0000Z-170815T0230Z/
Harding-Quay-
758 PM MDT MON AUG 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTHEASTERN HARDING AND NORTHEASTERN QUAY COUNTIES...
At 758 PM MDT, severe thunderstorms were located along a line
extending from 10 miles south of Romero to near Ute Lake State Park,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Logan, Nara Visa and Ute Lake State Park.
This includes Interstate 40 between Mile Markers 344 and 351.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3510 10351 3553 10369 3568 10304 3525 10304
TIME...MOT...LOC 0158Z 301DEG 26KT 3559 10288 3542 10350
HAIL...1.00IN
WIND...60MPH
$$
34423
WWUS55 KABQ 150231
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
831 PM MDT MON AUG 14 2017
NMC021-037-150241-
/O.EXP.KABQ.SV.W.0403.000000T0000Z-170815T0230Z/
Harding-Quay-
831 PM MDT MON AUG 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARDING AND
NORTHEASTERN QUAY COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire. However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
LAT...LON 3510 10351 3553 10369 3568 10304 3525 10304
TIME...MOT...LOC 0231Z 301DEG 26KT 3548 10265 3531 10327
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:44 PM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 14, 5:44 PM MDT, 1 hour 55 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 544 PM MDT Mon Aug 14 2017 .AVIATION... 00Z TAF CYCLE Drier air aloft continues to spread over New Mexico as an upper trof moves into the Great Basin. Sct showers and tstms will in general move to the east with convection diminishing aft 03Z but isold tstms to persist until around 06Z. Brief MVFR to IFR cigs/vsbys in precipitation including small hail, will obscure mts with the stronger storms, which will contain wind gusts to around 45kt as well. Isold severe storms with large hail and wind gusts to 50kt over portions of ne and east central NM til around 03Z. Sct-bkn mid lvl clds aft 07Z. && .PREV DISCUSSION...329 PM MDT Mon Aug 14 2017... .SYNOPSIS... An upper level trough will deepen over the western United States through mid week steering drier air over New Mexico from the west. Western areas will dry out Tuesday, but the east will wait until Wednesday. A back door cold front will enter the northeast Wednesday night and possibly also Thursday night, improving moisture and thunderstorm chances across the Sangre de Cristo Mountains, northeast plains and the far eastern plains on Thursday and Friday. Moisture is expected to increase this weekend with a better chance of thunderstorms areawide. Temperatures for the remainder of the week will generally vary within 4 degrees either side of normal. && .DISCUSSION... The atmosphere will dry out significantly over NM during the mid week period with some of the lowest dewpoint temperatures observed since early July. Locations west of the central mountain chain will be the driest, where precipitation will be unlikely until this weekend. The east will benefit from one or two moist back door cold fronts during the latter half of the work week as mentioned above. Before the moisture exits the east on Wednesday, shear and instability will support the development of some strong to severe thunderstorms this evening and Tuesday afternoon and evening. A mid-level high pressure system will develop over TX/OK/eastern NM by this weekend steering a modest but more traditional monsoon flow over the state with increase thunderstorm chances. 44 && .FIRE WEATHER... Drier air is already nosing into western NM as evidenced by 3pm dewpoints in the mid 30s at Grants. Scouring of low level moisture is taking place over the remainder of central and western NM where isolated dry/wet type storms are moving quickly eastward. The east remains very moist and a few storms have already become strong to severe with locally heavy rainfall. Showers will continue through much of tonight from the Rio Grande Valley eastward while the dry air advances from the west. Tuesday will trend even drier along and west of the central mt chain where min humidity values fall into the 10-20% range. West winds will even become a tad breezy by late day along and west of the Cont Divide. A few more storms are expected over the far eastern plains as dryline type forcing arrives from the west. Wednesday through Friday will be the driest days since about the Fourth of July for central and western NM. High temps will trend a few degrees warmer but low temps will trend cooler with stronger radiational cooling. High haines values are even projected with deep mixing and excellent ventilation. Low level moisture will still slosh around eastern NM however the presence of dry mid and upper level air will limit the coverage of storms with heavy rainfall. Saturday will be a transition day as upper level high pressure reorganizes over west TX and an upper trough takes shape along the California coastline. This will open up the moisture tap to an approaching easterly wave over Mexico. A potentially significant uptick in shower and storm coverage is possible Sunday and Monday. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 14, 4:40 AM MDT, 14 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 440 AM MDT Mon Aug 14 2017 NMZ501>540-151100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 440 AM MDT Mon Aug 14 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong to severe storms are possible across the Northeast Plains late this afternoon and evening, with large hail being the primary severe threat. In addition, locally heavy rainfall may produced localized flash flooding over already saturated grounds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong to severe storms are possible across the Eastern Plains Tuesday afternoon and evening, with large hail and damaging winds being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 11
In the hours before
Special weather statement, Aug 14, 5:31 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
531 PM MDT MON AUG 14 2017
NMZ505-508-150000-
Southwest Mountains-West Central Plateau-
531 PM MDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CATRON COUNTY UNTIL
600 PM MDT...
At 531 PM MDT, Doppler radar was tracking a strong thunderstorm near
Salt Lake, or 37 miles northeast of Springerville, moving east at 25
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Salt Lake and Quemado.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3460 10850 3458 10848 3457 10848 3457 10846
3431 10838 3423 10883 3443 10889
TIME...MOT...LOC 2331Z 250DEG 20KT 3438 10871
34Local storm report, Aug 14, 6:36 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
636 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 4 E AMISTAD 35.92N 103.09W
08/14/2017 E1.00 INCH UNION NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702169
JLPSpecial weather statement, Aug 14, 6:47 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
647 PM MDT MON AUG 14 2017
NMZ530-534-150115-
Union County-Quay County-
647 PM MDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY AND
SOUTHEASTERN UNION COUNTIES UNTIL 715 PM MDT...
At 647 PM MDT, Doppler radar was tracking a strong thunderstorm near
Amistad, moving southeast at 25 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Nara Visa and Amistad.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3553 10314 3582 10334 3615 10310 3612 10304
3561 10304
TIME...MOT...LOC 0047Z 332DEG 20KT 3585 10308
34Special weather statement, Aug 14, 6:51 PM MDT, 48 minutes before
Special Weather Statement National Weather Service Albuquerque NM 651 PM MDT MON AUG 14 2017 NMZ531-532-534-150115- Eastern San Miguel County-Harding County-Quay County- 651 PM MDT MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN MIGUEL... SOUTHEASTERN HARDING AND CENTRAL QUAY COUNTIES UNTIL 715 PM MDT... At 651 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles west of Ute Lake State Park, or 15 miles north of Tucumcari, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central San Miguel...southeastern Harding and central Quay Counties. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3527 10381 3541 10389 3562 10363 3541 10344 TIME...MOT...LOC 0051Z 233DEG 15KT 3539 10376 34
Local storm report, Aug 14, 7:09 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
709 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 WSW LOGAN 35.36N 103.43W
08/14/2017 M0.75 INCH QUAY NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702170
CMLLocal storm report, Aug 14, 7:28 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
728 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND GST 27 S ROSEBUD 35.45N 103.45W
08/14/2017 E60 MPH HARDING NM TRAINED SPOTTER
0711 PM HAIL 27 S ROSEBUD 35.45N 103.45W
08/14/2017 E0.88 INCH HARDING NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702171
EVENT NUMBER ABQ1702172
JLPThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:06 PM MDT | Areal Flood Advisory | ABQ | Union | 114 min |
| Aug 14, 6:51 PM MDT | Special Weather Statement | ABQ | Quay | 24 min |
| Aug 14, 6:54 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 51 min |
| Aug 14, 6:57 PM MDT | Areal Flood Advisory | ABQ | Socorro | 108 min |
| Aug 14, 6:57 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, Union | 48 min |
| Aug 14, 7:42 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel, Union | 108 min |
| Aug 14, 8:30 PM MDT | Special Weather Statement | ABQ | Quay | 30 min |
| Aug 14, 8:52 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance, Valencia | 113 min |
| Aug 14, 8:55 PM MDT | Special Weather Statement | ABQ | Quay | 35 min |
| Aug 14, 9:35 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay | 115 min |
| Aug 14, 10:37 PM MDT | Special Weather Statement | ABQ | Harding | 38 min |
| Aug 14, 11:04 PM MDT | Special Weather Statement | ABQ | Quay | 41 min |
| Aug 14, 11:14 PM MDT | Special Weather Statement | ABQ | 46 min | |
| Aug 15, 12:13 AM MDT | Special Weather Statement | ABQ | Quay | 47 min |
| Aug 15, 1:06 AM MDT | Special Weather Statement | ABQ | Quay | 39 min |
| Aug 15, 1:47 AM MDT | Special Weather Statement | ABQ | Curry | 58 min |
| Aug 15, 2:47 AM MDT | Special Weather Statement | ABQ | Curry | 13 min |
| Aug 15, 1:51 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 28 min |
| Aug 15, 2:24 PM MDT | Areal Flood Advisory | ABQ | Union | 111 min |
| Aug 15, 2:48 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| Aug 15, 2:49 PM MDT | Special Weather Statement | ABQ | Union | 26 min |
| Aug 15, 3:13 PM MDT | Special Weather Statement | ABQ | Chaves | 32 min |
| Aug 15, 3:31 PM MDT | Special Weather Statement | ABQ | Harding | 29 min |
| Aug 15, 3:36 PM MDT | Special Weather Statement | ABQ | Quay | 24 min |
| Aug 15, 3:43 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| Aug 15, 3:55 PM MDT | Special Weather Statement | ABQ | Union | 35 min |
| Aug 15, 4:03 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 42 min |
| Aug 15, 4:05 PM MDT | Special Weather Statement | ABQ | Union | 25 min |
| Aug 15, 4:45 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 45 min |
| Aug 15, 4:46 PM MDT | Special Weather Statement | ABQ | Chaves | 29 min |
| Aug 15, 4:47 PM MDT | Special Weather Statement | ABQ | Quay | 28 min |
| Aug 15, 4:51 PM MDT | Areal Flood Advisory | ABQ | Union | 114 min |
| Aug 15, 4:59 PM MDT | Special Weather Statement | ABQ | Union | 31 min |
| Aug 15, 5:02 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 43 min |
| Aug 15, 5:05 PM MDT | Special Weather Statement | ABQ | Chaves | 25 min |
| Aug 15, 5:18 PM MDT | Special Weather Statement | ABQ | Chaves | 27 min |
| Aug 15, 5:22 PM MDT | Areal Flood Advisory | ABQ | Union | 113 min |
| Aug 15, 5:25 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.